Advertisement

Syndrome’s Existence Doubted

From Times Staff and Wire reports

A new study has raised new questions about the existence of a mysterious syndrome that some doctors have linked to repeated yeast infections, researchers said last week. In the study, the widely used anti-fungal drug nystatin was no more effective than a dummy drug in relieving symptoms such as fatigue, premenstrual tension, gastrointestinal problems and depression in 42 women with a history of vaginal yeast infections.

“I think these data cast further doubt on the existence of the syndrome,” which is variously known as chronic candiasis, candida-related complex and candiasis hypersensitivity syndrome, said Dr. William Dismukes of the University of Alabama Medical Center in Birmingham.

Yeast infections are caused by the fungus Candida albicans, which is commonly found in the intestinal tract and the vagina. Usually, it does not create problems. But if factors such as use of antibiotics or pregnancy allow the fungus to grow rapidly, it can cause vaginal infections in women.

Some researchers believe that chronic candiasis not only causes vaginal irritation and discharge but a host of other symptoms as well. However, in the study published in the New England Journal of Medicine, Dismukes and co-researchers concluded that their results “provide additional objective evidence that the syndrome is not a verifiable condition.”

Advertisement


Advertisement